Winter Weather, Vanderburgh
- When
- December 16, 3:00 PM CST to 11:00 PM CST
- Where
- Vanderburgh forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.025, -87.586 (the zone’s center; the record gives no point)
Areas of light freezing drizzle and freezing rain caused roads to become very icy. Multiple vehicle accidents with injuries were reported in Evansville.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Areas of light freezing drizzle and freezing rain caused roads to become very icy. Multiple vehicle accidents with injuries were reported in Evansville. Evansville police closed portions of the Lloyd Expressway after more than a dozen cars were involved in accidents. Numerous accidents occurred on Interstate 164. Interstate 64 was closed from the Illinois state line to exit 25, which is at U.S. Highway 41. The wintry precipitation was caused by a weak surface trough of low pressure combined with a moist southwest flow aloft.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 16, 2:57 PM CST, 3 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
257 PM CST TUE DEC 16 2008
.SHORT TERM... /TONIGHT THROUGH FRIDAY/
LIGHT PRECIPITATION HAS BECOME REESTABLISHED ACROSS THE FORECAST
AREA THIS AFTERNOON IN THE FORM OF LIGHT FREEZING DRIZZLE. BY MID
AFTERNOON...WE HAD ALREADY RECEIVED NUMEROUS REPORTS OF TRAFFIC
ACCIDENTS OWING TO THE DEVELOPING LIGHT GLAZE ON AREA ROADWAYS.
THE LIGHT ACTIVITY THIS AFTERNOON IS LIKELY A RESULT OF WEAK LIFT
IN THE SATURATED LOWER LEVELS OF THE ATMOSPHERE. NAM AND GFS
FORECAST SOUNDINGS REMAIN SATURATED UP TO 850 MB THIS EVENING...
WITH SOME DRYING ABOVE 925 MB AFTER MIDNIGHT FROM WEST TO EAST. IN
ADDITION...WEAK ISENTROPIC UPGLIDE IS INDICATED BY BOTH MODELS ON
THE 290K AND 295K SURFACES...AND THIS IS FORECAST TO PERSIST INTO
THE EVENING HOURS PRIOR TO WEAKENING OVERNIGHT.
AS A RESULT...WE WILL MAINTAIN THE WINTER WEATHER ADVISORY FOR
FREEZING DRIZZLE OVER THE ENTIRE FORECAST AREA THROUGH 12Z
TOMORROW. WESTERN AREAS MAY NEED TO BE CANCELLED EARLIER...BUT THE
EVENING AND MIDNIGHT SHIFTS CAN MONITOR AND AMEND AS NECESSARY.
EVEN THOUGH TOTAL ACCUMULATIONS TONIGHT WILL BE VERY LIGHT...
TRAVEL CONDITIONS MAY ACTUALLY BE MUCH WORSE IN SOME AREAS GIVEN
THE GLAZED COATING THAT WILL FORM ON ALMOST EVERYTHING. BLACK ICE
WILL ALSO BE A CONCERN...AS MOTORISTS MAY NOT REALIZE THE FULL
IMPACT OF THE ICING UNTIL THEY ARE UPON IT.
DRY CONDITIONS SHOULD RETURN TO THE REGION FOR A BRIEF TIME ON
WEDNESDAY AS THERMODYNAMIC PROFILES INDICATE CONTINUED DRYING IN
ALL BUT THE LOWEST ATMOSPHERIC LEVELS. AFTER THAT...OUR ATTENTION
TURNS TO THE NEXT WAVE OF ENERGY APPROACHING FROM THE SOUTHWESTERN
STATES. AS THIS WAVE APPROACHES...LOW PRESSURE WILL SPIN UP OVER
THE CENTRAL PLAINS. THE DEVELOPING WARM ADVECTION PATTERN AHEAD OF
THE LOW WILL BRING THE POTENTIAL FOR PRECIPITATION BACK TO THE
AREA AS EARLY AS WEDNESDAY NIGHT. NAM/GFS TEMPERATURE PROFILES
INDICATE THE REGION WILL BE NEAR THE CRITICAL FREEZING MARK...SO
THE PRECIPITATION COULD START OUT AS LIGHT RAIN OR FREEZING RAIN.
THE WARM ADVECTION PATTERN WILL PERSIST INTO THURSDAY AND THURSDAY
NIGHT AS THE SURFACE LOW DRAWS CLOSER. THUNDERSTORMS ARE BECOMING
MORE OF A POSSIBILITY THURSDAY NIGHT INTO EARLY FRIDAY WITH STRONG
WIND PROFILES AND TEMPERATURES LIKELY RISING TO NEAR 60 DEGREES
OVERNIGHT. SREF INSTABILITY PARAMETERS ARE NOT TOO IMPRESSIVE AT
THIS TIME...BUT THAT MAY CHANGE WITH EACH SUBSEQUENT RUN.
NONETHELESS...I WILL BE SURPRISED IF WE GET THROUGH THIS EVENT
WITHOUT SEEING AT LEAST STRONG THUNDERSTORM ACTIVITY. THE
PRECIPITATION WILL COME TO AN END ON FRIDAY...WITH TEMPERATURES
FALLING THROUGHOUT THE DAY AS THE COLD FRONT SHIFTS TO THE EAST.
TEMPERATURES THROUGH WEDNESDAY NIGHT WERE LARGELY REFLECTIVE OF
THE COOLER NAM GUIDANCE. THEN WE WENT WITH A COMBINATION OF THE
WARMER GFS/ECMWF/SREF THURSDAY AND THURSDAY NIGHT.
&&
.LONG TERM... /FRIDAY NIGHT THROUGH TUESDAY/
THE SHIFT-TO-SHIFT FORECAST CONTINUITY IN THE LONG TERM HAS BEEN TO
FOLLOW (BY AND LARGE) THE LEAD OF THE ECMWF SOLUTION...WHICH
CONTINUES TO BE THE CASE TODAY. HPC SETS THIS TONE SO OUR END RESULT
IS PRETTY MUCH A LOCALLY ENHANCED (FOR OUR AREA) BLEND OF HPC/ECMWF.
THIS MEANS AFTER THE POTENTIALLY CONVECTIVE FRIDAY EVENT...WE HAVE A
BRIEF LULL WITH DRY WEATHER FRIDAY NIGHT...BEFORE AN AGGRESSIVE
RETURN PUSH OF WARM AIR COMES IN WITH SMALL POPS FROM THE SOUTH ON
SATURDAY. THE GFS OFFERS SOMETHING SIMILAR AS DOES THE DGEX...SO
THERES NOT TOO MUCH INCONSISTENCY AT LEAST EARLY IN THE EXTENDED.
ALL MODELS FLIRT WITH RETURNING MARGINALLY SUPPORTIVE ELEVATED
INSTABILITY PARAMETERS FOR THUNDER...BUT WE CHOSE TO LEAVE OUT THAT
MENTION FOR NOW...PROVIDED OUR NEIGHBORS AGREE.
THEN ON THE CORE OF 125-135KT 250MB WINDS...THE ENTIRE EVOLUTION OF
THE SYSTEM IS SHOVED RAPIDLY EAST ACROSS THE AREA SAT NIGHT...WHICH
YIELDS OUR BEST CHC POPS. THE GFS TAKES A MORE DOUBLE-BARRELLED AND
AS SUCH SLOWER APPROACH...AND THE DGEX IS SOMEWHERE IN BETWEEN.
HERE THE MODEL VARIANCE SHOWS UP AS DOES OUR ECMWF BIAS...W/HPC
SUGGESTING AN END TO POPS WEST TO EAST SUNDAY THAT WE CLOSELY FOLLOW.
ANOTHER ISSUE BECOMES THE RAPIDITY OF THE COLD AIR INFLUX BEHIND THE
DEPARTING SYSTEM...SO WE CHANGE RAIN TO SNOW BEFORE ENDING LATE SAT
NIGHT INTO SUNDAY.
AFTER THE PASSAGE OF THIS SYSTEM...MUCH COLDER AIR SPILLS DOWN THE
BACK SIDE OF THE POWERFUL UPPER LEVEL WINDS. THIS MEANS TEENS-20S
FOR LOWS SUN NIGHT/MON NIGHT WITH HIGHS STRUGGLING THROUGH THE
20S/30S MON/TUE. HERE WE BLENDED HPC NOS W/ECMWF NOS...WHICH WERE
PRETTY CLOSE ALREADY.
WE SHOULD STAY DRY THRU TUE (DAY 7)...BUT THE ECMWF DOES FLIRT WITH
RETURN PCPN CHANCES/EVEN POTENTIALLY CONVECTIVE. DGEX OFFERS SUPPORT
WHILE GFS IS IN DENIAL. SOMETHING TO WATCH AS WE APPROACH THE
CHRISTMAS HOLIDAY/TRAVEL DAYS.
&&
.AVIATION...
ERN TAF SITES (KEVV/KOWB) CIGS WILL LOWER FROM VFR TO MVFR BY
EVENING...WHILE WRN SITES (KCGI/KPAH) MOVE FROM MVFR TO OCNL IFR
CIGS. THIS AS SOUNDINGS SHOW 00Z-06Z (WEST) 03Z-09Z (EAST)
SATURATING DOWN FROM ABOUT 5K FEET TO SURFACE...SO EXPECT A LITTLE
PATCHY DRIZZLE OFF/ON THRU MUCH OF THE EVENING. THE RESULT WL BE
-FZDZ GIVEN 32F SURFACE ISOTHERM LOOKS TO HOLD JUST SOUTH AND EAST
OF OWB-PAH THRU THE NIGHT. UPSTREAM OVER WRN-CTNL MO...SEE SOME IFR
VSBYS RESTRICTED -FZDZ WHICH BY AND LARGE DOES NOT SHOW UP ON
RADAR...SO WEVE INCLUDED THIS MENTION IN TEMPO GROUPS THRU ABOUT 9
HOURS OF THE NIGHT. AFT 06Z (WEST) AND 09Z (EAST)...SOUNDINGS SHOW
DRIER AIR WORKING DOWN THE COLUMN...SO WE ENDED DRIZZLE BUT KEPT LOW
MVFR CIGS INTO/THRU THE PLANNING PERIOD GIVEN THE CONTINUATION OF
THE INVERTED TEMP/TD CURVE IN THE LOWER 2-3K FEET.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WINTER WEATHER ADVISORY UNTIL 6 AM CST WEDNESDAY FOR BALLARD-
CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-
FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-
MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-
WEBSTER.
MO...WINTER WEATHER ADVISORY UNTIL 6 AM CST WEDNESDAY FOR BOLLINGER-
BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY
MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.
IL...WINTER WEATHER ADVISORY UNTIL 6 AM CST WEDNESDAY FOR ALEXANDER-
EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-
JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-
WAYNE IL-WHITE-WILLIAMSON.
IN...WINTER WEATHER ADVISORY UNTIL 6 AM CST WEDNESDAY FOR GIBSON-PIKE-
POSEY-SPENCER-VANDERBURGH-WARRICK.
&&
RJP/PS/DHHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 201 PM CST TUE DEC 16 2008 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-171100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 201 PM CST TUE DEC 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT AREAS OF LIGHT FREEZING DRIZZLE WILL IMPACT THE QUAD STATE LATE THIS AFTERNOON INTO TONIGHT. A WINTER WEATHER ADVISORY FOR PATCHY FREEZING DRIZZLE IS IN EFFECT THROUGH 600 AM. REFER TO THE ADVISORY FOR MORE DETAILED INFORMATION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ANOTHER ROUND OF LIGHT FREEZING RAIN IS FORECAST FOR WEDNESDAY NIGHT...AS A WARM FRONT MOVES NORTH THROUGH THE REGION. TEMPERATURES WILL BE WARMING UP AS THE FRONT MOVES THROUGH...BUT A BRIEF PERIOD OF FREEZING RAIN WILL BE POSSIBLE...WITH MINIMAL IMPACT EXPECTED. A CHANCE OF THUNDERSTORMS IS FORECAST THURSDAY NIGHT AND FRIDAY MORNING. THERE IS A POSSIBILITY THAT SOME STORMS COULD BE STRONG...BUT IT IS STILL A LITTLE TOO EARLY TO TELL WITH CERTAINTY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO RELAY ROAD AND PRECIPITATION REPORTS TO THE NATIONAL WEATHER SERVICE OR THEIR LOCAL AUTHORITIES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1053 AM CST TUE DEC 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 AM FREEZING RAIN PEMBROKE 36.77N 87.36W
12/16/2008 U0.00 INCH CHRISTIAN KY TRAINED SPOTTER
MODERATE FREEZING RAIN REPORTED. ROAD CONDITIONS VERY
HAZARDOUS.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
124 PM CST TUE DEC 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM FREEZING RAIN MARION 37.73N 88.94W
12/16/2008 U0.00 INCH WILLIAMSON IL BROADCAST MEDIA
FREEZING FOG AND LIGHT DRIZZLE HAD DEVELOPED IN THE AREA.
HIGHWAY 13 TRAFFIC FLOWING AT 10 MPH WITH NUMEROUS
ACCIDENTS DUE TO HAZARDOUS ROAD CONDITIONS.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
145 PM CST TUE DEC 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0144 PM FREEZING RAIN MARION 37.73N 88.94W
12/16/2008 U0.00 INCH WILLIAMSON IL EMERGENCY MNGR
WIDESPREAD FREEZING DRIZZLE AND SLEET REPORTED THROUGHOUT
THE AREA. MULTIPLE VEHICLE ACCIDENTS REPORTED OVER PAST
45 MINUTES.
&&
SMITTYThe national radar mosaic for the moment the first event began.
6 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 140088, 140119, 140120, 140121, 140122, 140123.